Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 102, NWS Birmingham, AL

April 5, 2012Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2012, 6:06 PM CDT for Jefferson County, Alabama. It was in force for 39 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2012, 6:06 PM CDT (23:06 UTC)
Expired
Apr 5, 2012, 6:45 PM CDT
In force
39 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 57 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 6:19 PM CDTTSTM WND DMGAdamsville, ALA FEW TREES WERE BLOWN DOWN NEAR ADAMSVILLE.
Apr 5, 6:38 PM CDTTSTM WND DMGGardendale, ALA FEW TREES WERE BLOWN DOWN AROUND GARDENDALE.
Apr 5, 6:38 PM CDTHAIL 0.5Fultondale, AL
Apr 5, 6:46 PM CDTHAIL 1Fultondale, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
754 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-91 m²/s²
0-3 km storm-relative helicity
-43 m²/s²
Significant tornado parameter
0.0
Supercell composite
-1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

918 
WUUS54 KBMX 052306
SVRBMX
ALC073-052345-
/O.NEW.KBMX.SV.W.0102.120405T2306Z-120405T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
606 PM CDT THU APR 5 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JEFFERSON COUNTY IN ALABAMA...

* UNTIL 645 PM CDT

* AT 605 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM ARKADELPHIA TO OAK GROVE...AND MOVING
  EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GARDENDALE...FULTONDALE...BIRMINGHAM...IRONDALE...TRUSSVILLE...
  LEEDS...SYLVAN SPRINGS AND GRAYSVILLE.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 260 THROUGH 282...
INTERSTATE 459 EXIT NUMBERS 27 THROUGH 33...
US 78 EXIT NUMBERS 81 THROUGH 91...
INTERSTATE 20 EXIT NUMBERS 120 THROUGH 140...
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 143...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3384 8676 3376 8665 3376 8654 3366 8652
      3356 8655 3355 8652 3352 8652 3349 8659
      3350 8722 3362 8717 3363 8710 3366 8709
      3366 8706 3377 8703 3379 8697 3382 8695
      3384 8688
TIME...MOT...LOC 2306Z 265DEG 34KT 3384 8697 3352 8712

$$

GRANTHAM
1 follow-up statement
615 
WWUS54 KBMX 052323
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
623 PM CDT THU APR 5 2012

ALC073-052345-
/O.CON.KBMX.SV.W.0102.000000T0000Z-120405T2345Z/
JEFFERSON AL-
623 PM CDT THU APR 5 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
JEFFERSON COUNTY UNTIL 645 PM CDT...

AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM WARRIOR TO MINOR...MOVING EAST AT
40 MPH.

LOCATIONS IMPACTED INCLUDE...
  GARDENDALE...FULTONDALE...BIRMINGHAM...IRONDALE...TRUSSVILLE...
  LEEDS...FORESTDALE...WARRIOR...KIMBERLY AND ENSLEY.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 260 THROUGH 282...
INTERSTATE 459 EXIT NUMBERS 27 THROUGH 33...
US 78 EXIT NUMBERS 85 THROUGH 91...
INTERSTATE 20 EXIT NUMBERS 120 THROUGH 140...
INTERSTATE 59 EXIT NUMBERS 130 THROUGH 143...

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3376 8665 3376 8654 3367 8652 3362 8655
      3356 8655 3355 8652 3352 8652 3349 8659
      3351 8711 3365 8704 3377 8703 3379 8697
      3382 8695 3384 8688 3384 8676
TIME...MOT...LOC 2323Z 265DEG 34KT 3383 8683 3352 8693

$$

GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:00 PM CDT, 5 hours 6 minutes earlier.

Area forecast discussion, Apr 5, 1:00 PM CDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT THU APR 5 2012

.UPDATE...
FOR AVIATION AND FORECAST UPDATE.

&&

.DISCUSSION...

UPDATING FORECAST TO REMOVE A FEW MORE WARNINGS FROM
WATCH...BIBB...PERRY AND MARENGO. OUT SHORTLY.

&&

.AVIATION...
18Z TAF DISCUSSION.

MAIN UPDATES FOR THIS PACKAGE WILL BE CONTINUED TIMING WITH LINE
OF TSRA THAT IS MOVING ACROSS I65 CORRIDOR EASTWARD AS WE SPEAK.
SOUTHERN PARTS OF THE LINE/IE...MGM/TOI COULD SEE SMALL HAIL IF
STORM HOLD TOGETHER THIS AFTERNOON...BUT THIS LINE HAS DECREASED
SOME IN OVERALL INTENSITY AS IT HAS MOVED EWD. SOME GUSTY WINDS
ARE POSSIBLE BUT HAIL HAS BEEN THE MAIN STORY TODAY WITH STORMS.
THERE IS STILL THE POSSIBILITY OF A SECOND ROUND OF STRONG STORMS
WITH THE PASSAGE OF THE UPPER LOW LATE THIS AFTERNOON INTO THIS
EVENING...BUT AT THIS TIME THE PROBABILITY AT ONE SITE IS LOW SO
WILL NOT ADD INTO TAFS AT THIS TIME BUT IT WOULD MOSTLY LIKELY
AFFECT NORTHERN TAFS IF ANY AS THEY WILL BE CLOSER TO THE LOW.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 1227 PM CDT THU APR 5 2012/

DISCUSSION...

MCS/SQUALL LINE CONTINUES TO MOVE ACROSS CENTRAL ALABAMA AND
SHOULD BE NEAR THE GEORGIA STATE LINE BETWEEN 3 TO 4 PM. SURFACE
HEATING AHEAD OF THE LINE SHOULD ALLOW IT STORMS TO CONTINUE TO BE
STRONG TO SEVERE AT TIMES. REMOVED SEVERAL COUNTIES FROM THE
WESTERN PART OF THE WATCH AS THE THREAT FOR THE NEXT FEW HOURS HAS
ENDED. ADDED COUNTIES IN THE EAST AS THE LINE IS EXPECTED TO
MAINTAIN INTENSITY ACROSS THE STATE.

ADDITIONAL DEVELOPMENT IS CURRENTLY TAKING PLACE NEAR THE UPPER
LOW IN NORTHWEST MISSISSIPPI ALONG THE COLD FRONT. MID LEVEL DRY
SLOT AND CLEARING IS WORKING IN TO THE WESTERN PART OF ALABAMA AND
WILL ALLOW FOR SURFACE HEATING IN THE WAKE OF THE MCS. EXPECT
ISOLATED STRONG TO SEVERE THUNDERSTORMS TO AFFECT THE NORTHWEST
PART OF THE AREA LATE THIS AFTERNOON AND SPREAD SOUTHEASTWARD
ACROSS THE FORECAST AREA IN ASSOCIATION WITH THE COLD CORE UPPER
LOW. HAIL WILL BE THE PRIMARY THREAT WITH THESE STORMS AS 500 MB
TEMPS OF -17 TO -19 C MOVE OVER THE NORTHERN HALF OF THE STATE.
THESE STORMS MAY LAST UNTIL A FEW HOURS AFTER SUNSET BEFORE
WEAKENING.

DID NOT UPDATE MUCH OF THE FORECAST BEYOND THE TONIGHT PERIOD DUE
TO ONGOING WEATHER. A GLANCE AT THE 12Z GFS SHOWS NO MAJOR CHANGES
ARE NECESSARY FOR THE EXTENDED AS COOLER AND DRIER NORTHWEST FLOW
CONTINUES INTO NEXT WEEK.

GRANTHAM/87

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     50  71  46  74  48 /  40  10   0   0   0
ANNISTON    52  72  47  74  49 /  40  10   0   0   0
BIRMINGHAM  49  73  49  74  51 /  40  10   0   0   0
TUSCALOOSA  51  74  49  76  50 /  30   0   0   0   0
CALERA      50  71  51  75  51 /  40  10   0   0   0
AUBURN      55  71  48  73  47 /  40  10   0   0   0
MONTGOMERY  54  76  51  76  50 /  30  10   0   0   0
TROY        55  75  50  74  48 /  30  10   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/87
Hazardous weather outlook, Apr 5, 4:08 PM CDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CDT THU APR 5 2012

ALZ011>015-017>050-062100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
408 PM CDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS WILL BE POSSIBLE THROUGH MIDNIGHT TONIGHT FOR ALL OF
CENTRAL ALABAMA. THE MAIN THREATS WILL BE LARGE HAIL...ALONG WITH A
SECONDARY THREAT OF DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. THE
THREAT OF TORNADOES CONTINUES TO BE MINIMAL. THE SEVERE WEATHER
THREAT SHOULD COME TO AN END FOR ALL OF CENTRAL ALABAMA BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NECESSARY THROUGH MIDNIGHT.

08/MNK

In the hours before

Local storm report, Apr 5, 5:35 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
535 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             5 E JASPER              33.87N 87.18W
04/05/2012  E1.00 INCH       WALKER             AL   PUBLIC

            PICTURE SENT IN WITH HAIL COVERING THE GROUND EAST OF
            JASPER.

&&

GRANTHAM
Special weather statement, Apr 5, 5:36 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
536 PM CDT THU APR 5 2012

ALZ023-052315-
TUSCALOOSA AL-
536 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR TUSCALOOSA COUNTY UNTIL 615 PM
CDT...

AT 536 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BERRY TO 6 MILES WEST OF
SAMANTHA TO 6 MILES NORTHEAST OF GORDO...AND MOVING EAST AT 45 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH OUTFLOWS
AHEAD OF THE THUNDERSTORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  NORTHPORT...
  TUSCALOOSA...
  HOLT...
  SAMANTHA...
  LAKE TUSCALOOSA BINION CREEK LANDING...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3341 8766 3361 8757 3359 8732 3352 8732
      3350 8726 3348 8729 3349 8733 3346 8733
      3342 8725 3332 8718 3328 8707 3322 8711
      3324 8714 3320 8720 3313 8720 3312 8729
      3301 8732 3300 8754 3309 8784 3325 8784
TIME...MOT...LOC 2236Z 290DEG 40KT 3359 8759 3342 8769
          3337 8780

75
Local storm report, Apr 5, 5:47 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
547 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             CORDOVA                 33.76N 87.19W
04/05/2012  E1.75 INCH       WALKER             AL   PUBLIC

            GOLF BALL SIZE HAIL IN CORDOVA.

&&

GRANTHAM
Local storm report, Apr 5, 5:48 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
548 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             POPLAR SPRINGS          34.03N 87.39W
04/05/2012  E1.00 INCH       WINSTON            AL   PUBLIC

            QUARTER SIZE HAIL IN POPLAR SPRINGS.

&&

GRANTHAM
Local storm report, Apr 5, 5:55 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
555 PM CDT THU APR 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             1 E CORDOVA             33.76N 87.17W
04/05/2012  E1.50 INCH       WALKER             AL   TRAINED SPOTTER

            PING PONG BALL SIZE HAIL REPORTED JUST EAST OF CORDOVA.

&&

GRANTHAM
Special weather statement, Apr 5, 5:59 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
559 PM CDT THU APR 5 2012

ALZ024-052345-
JEFFERSON AL-
559 PM CDT THU APR 5 2012

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON COUNTY UNTIL 645 PM
CDT...

AT 556 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BURNWELL TO BULL CITY...AND
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HUEYTOWN...
  GARDENDALE...
  FAIRFIELD...
  FULTONDALE...
  BESSEMER...

&&

LAT...LON 3368 8652 3358 8655 3347 8664 3347 8667
      3337 8678 3329 8693 3336 8722 3342 8725
      3347 8734 3349 8733 3348 8729 3353 8727
      3352 8725 3355 8719 3359 8720 3362 8717
      3363 8710 3366 8709 3366 8706 3379 8700
TIME...MOT...LOC 2300Z 285DEG 26KT 3371 8705 3346 8725

GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:41 AM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter64 min
Apr 5, 10:26 AM CDTSevere Thunderstorm WarningBMXGreene, Hale, Tuscaloosa64 min
Apr 5, 11:07 AM CDTSevere Thunderstorm WarningBMXBibb, Perry53 min
Apr 5, 11:27 AM CDTSpecial Weather StatementBMXMarengo48 min
Apr 5, 11:44 AM CDTSevere Thunderstorm WarningBMXDallas, Marengo46 min
Apr 5, 12:03 PM CDTSpecial Weather StatementBMXChilton, Shelby57 min
Apr 5, 12:21 PM CDTSpecial Weather StatementBMXAutauga, Lowndes54 min
Apr 5, 12:28 PM CDTSpecial Weather StatementBMXDallas32 min
Apr 5, 12:49 PM CDTSpecial Weather StatementBMXCoosa, Elmore56 min
Apr 5, 12:56 PM CDTSpecial Weather StatementBMXMontgomery64 min
Apr 5, 3:56 PM CDTSpecial Weather StatementBMXMarion49 min
Apr 5, 4:17 PM CDTSevere Thunderstorm WarningBMXLamar28 min
Apr 5, 4:41 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion49 min
Apr 5, 4:52 PM CDTSpecial Weather StatementBMXPickens38 min
Apr 5, 5:09 PM CDTSevere Thunderstorm WarningBMXMarion, Walker, Winston66 min
Apr 5, 5:24 PM CDTSpecial Weather StatementBMXHale51 min
Apr 5, 5:36 PM CDTSpecial Weather StatementBMXTuscaloosa39 min
Apr 5, 5:38 PM CDTSevere Thunderstorm WarningBMXWalker52 min
Apr 5, 5:59 PM CDTSpecial Weather StatementBMXJefferson46 min
Apr 5, 6:09 PM CDTSpecial Weather StatementBMXDallas51 min
Apr 5, 6:14 PM CDTSpecial Weather StatementBMXBlount46 min
Apr 5, 6:18 PM CDTSpecial Weather StatementBMXChilton42 min
Apr 5, 6:25 PM CDTSpecial Weather StatementBMXBibb65 min
Apr 5, 6:27 PM CDTSevere Thunderstorm WarningBMXAutauga, Dallas, Lowndes48 min
Apr 5, 6:28 PM CDTSpecial Weather StatementBMXShelby47 min
Apr 5, 6:33 PM CDTSevere Thunderstorm WarningBMXBibb, Chilton, Shelby42 min
Apr 5, 6:37 PM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Elmore, Perry53 min
Apr 5, 6:43 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair, Shelby47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.